North Carolina, 2012

Damaging Winds in North Carolina, July 24, 2012

July 24, 2012 · NWS MHX · 21 events in 8 counties and zones

Scattered showers and thunderstorms developed along a cold front that moved slowly southeast through eastern North Carolina during the afternoon and evening of July 24th. Several storms became severe with many reports of damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MHX wrote it up.

Scattered showers and thunderstorms developed along a cold front that moved slowly southeast through eastern North Carolina during the afternoon and evening of July 24th. Several storms became severe with many reports of damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Jul 24, 2:28 PM EST, 1 hour 25 minutes earlier.

Area forecast discussion, Jul 24, 2:28 PM EST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
328 PM EDT TUE JUL 24 2012

.SYNOPSIS...
A WEAK FRONT WILL APPROACH THE AREA FROM THE NORTH THIS EVENING
THEN PUSH SOUTH ACROSS THE REGION TONIGHT INTO EARLY WEDNESDAY.
HIGH PRESSURE OFFSHORE AND A TROUGH OF LOW PRESSURE INLAND WILL
PRODUCE A SOUTHWEST FLOW OF HOT AND HUMID WEATHER ACROSS THE AREA
THURSDAY THROUGH LATE WEEK. ANOTHER FRONT IS FORECAST TO STALL AND
DISSIPATE OVER THE AREA OVER THE WEEKEND INTO EARLY NEXT WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 315 PM TUE...THREAT FOR SEVERE THUNDERSTORMS INCREASING LATE
THIS AFTERNOON...AS RAPID INTENSIFICATION OCCURRING WEST OF
RALEIGH AREA. EASTERN NC IS PRIMED FOR WIDESPREAD SEVERE
THUNDERSTORM DEVELOPMENT OVER THE NEXT FEW HOURS AS SFC CAPE VALS
HAVE INC TO AOA 5000 J/KG WITH LI'S OF -11. WE ARE CONCERNED WITH
POSSIBLE SIGNIFICANT WIND DAMAGE WITH THE STORMS...WITH WIND GUSTS
UP TO 80 MPH. THUNDERSTORMS JUST WEST OF RALEIGH EXHIBITING RADAR
ESTIMATED WINDS ABOVE 70KT. RESIDENTS OF E NC ARE URGED TO CLOSELY
PAY ATTENTION TO POSSIBLE SEVERE THUNDERSTORM WARNINGS THAT MAY BE
ISSUED LATE THIS AFTERNOON AND EARLY EVENING. BEST ESTIMATE ON
TIMING OF STORMS IS AROUND 21Z ACROSS THE WEST (GREENVILLE TO
DUPLIN COUNTY)...TO 23Z NEAR THE COAST. THE STORMS SHOULD QUICKLY EXIT
THE AREA LATE THIS EVENING.

&&

.SHORT TERM /WEDNESDAY/...
AS OF 315 PM TUE...HIGH PRES AT THE SFC AND ALOFT WILL NOSE INTO E
NC ON WED...BRINGING TEMPORARY RELIEF TO THE HEAT AND HUMIDITY.
THE ATMOSPHERE WILL STABILIZE...SO NO THUNDERSTORMS EXPECTED.
TEMPS WILL BE NEAR NORMAL THOUGH RELATIVE HUMIDITIES WILL BE QUITE
A BIT LOWER.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
AS OF 300 PM TUESDAY...THE INLAND PIEDMONT TROUGH WILL SET UP
ONCE AGAIN FOR THURSDAY AS UPPER RIDGE STARTS TO BREAK DOWN ON
FRIDAY. GIVEN SOUTHWESTERLY LOW-LEVEL FLOW AND RISING 500 MB
HEIGHTS...THURSDAY AND FRIDAY WILL BE RATHER HOT WITH MAXIMUM
TEMPERATURES WELL INTO THE 90S WITH DEWPOINTS LIKELY TO BE IN THE
MIDDLE TO UPPER 70S...SO HEAT ADVISORIES WILL BE QUITE LIKELY.
EXPECT ONLY A SLIGHT CHANCE OF SEA BREEZE INITIATED CONVECTION ON
THESE TWO DAYS. BROAD TROUGH WILL SET UP ALONG THE US EAST COAST
FOR THE WEEKEND INTO EARLY NEXT WEEK. THE GFS AND ECMWF SHOW A
WEAK FRONTAL BOUNDARY TRYING TO DRIFT INTO AT LEAST OUR NORTHERN
CWA SATURDAY BEFORE DISSIPATING. BOTH THE ECMWF AND GFS INDICATE
ANOTHER BOUNDARY DROPPING INTO OUR NORTHERN COUNTIES ON
SUNDAY...AGAIN BEFORE DISSIPATING. THINK THE PRESENCE OF THIS
BOUNDARY WILL SOMEWHAT ENHANCE PRECIPITATION POTENTIAL AND HAVE
GONE WITH CHC POPS FOR BOTH SATURDAY AND SUNDAY AFTERNOON AND
EVENING. DEEP S/SW FLOW RETURNS FOR MONDAY INTO TUESDAY OF NEXT
WEEK WITH A SLIGHT CHANCE OF CONVECTION NEAR THE SEA BREEZE BOTH
DAYS. TEMPERATURES FOR THE WEEKEND INTO TUESDAY WILL REMAIN NEAR
CLIMATOLOGICAL NORMALS WITH HIGHS IN THE UPPER 80S TO LOWER 90S
AND MINS MAINLY IN THE LOWER TO MIDDLE 70S.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
SHORT TERM /THROUGH WEDNESDAY AFTERNOON/...
AS OF 130 PM TUES...A COMPLEX SHORTWAVE IS STARTING TO MOVE INTO
SW VA AND NW NC AND WILL CONTINUE TO MIGRATE TOWARD THE AREA. THIS
WILL LEAD TO AN INCREASE POTENTIAL OF SHOWERS AND THUNDERSTORMS
THIS AFTERNOON AND EVENING.

CURRENTLY...CONDITIONS ACROSS EASTERN NC ARE PLEASANT WITH NOT MUCH
CLOUD COVER AND GREAT VSBYS. THIS TREND WILL QUICKLY CHANGE LATER THIS
AFTERNOON AS A SHORTWAVE APPROACHES FROM THE NW. WITH INSTABILITY
IN PLACE AND A SUFFICIENT LIFTING MECHANISM COMING
THROUGH...EXPECT WIDESPREAD ACTIVITY...ESPECIALLY FROM 4PM TO
MIDNIGHT. STRONG WINDS WILL ACCOMPANY THIS SYSTEM WITH WINDS
AROUND 15 KTS GUSTING AOA 35 KTS. THIS WILL CAUSE A CROSSWIND
EFFECT AT SOME TAF LOCATION WITH A NE/SW ORIENTED RUNWAYS. WHILE
VFR CEILINGS ARE EXPECTED...IF A SHOWER/THUNDERSTORM PASSES AT OR
NEAR A TAF SITE IT WILL LIKELY REDUCE VSBYS AND CIGS TO MVFR/IFR
CRITERIA. THUNDERSTORMS WILL MOVE OFFSHORE TONIGHT WITH SOME
RESIDUAL STRATUS THROUGH THE EARLY MORNING HOURS. SOUTHERLY SWLY
FLOW AHEAD OF THE SYSTEM WILL VEER TO THE NE BY WEDNESDAY MORNING
AS THE SYSTEM EXITS. WHILE DEW POINT DEPRESSIONS AGAIN ARE
SIGNALING FOG/LOW STRATUS...GIVEN CLOUD COVER...WINDS AND RECENT
CLIMO...DO NOT THINK THIS WILL OCCUR. SKIES WILL CLEAR WEDNESDAY
MORNING WITH SOME SCU DEVELOPING IN THE AFTERNOON.

LONG TERM /WEDNESDAY THROUGH SATURDAY/...
AS OF 300 PM TUESDAY...THINK CONVECTION WILL BE AT A RELATIVE
MINIMUM THURSDAY AND FRIDAY WITH LARGELY VFR CONDITIONS
ANTICIPATED. PRECIPITATION CHANCES INCREASE A BIT FOR THE WEEKEND
AS UPPER TROUGH DIGS SOUTH ALONG THE EAST COAST AND WEAK BOUNDARY
MEANDERS ACROSS OUR NORTHERN CWA. THINK SOME MVFR CONDITIONS WILL
BE POSSIBLE WITH SHOWERS/TSTMS OVER THE WEEKEND. THERE WILL ALSO
BE THE USUAL LATE NIGHT AND EARLY MORNING STRATUS AND FOG
POTENTIAL.

&&

.MARINE...
SHORT TERM /THROUGH TODAY/...
AS OF 315 PM TUE...LINGERING 6 FT SEAS AT DIAMOND SHOALS WILL
SUBSIDE LATE THIS EVENING...SO WILL LET SCA EXPIRE AS SCHUDULED
AROUND 09Z. WINDS WILL BECOME NORTHERLY WED MORNING AS A COOL
FRONT DROPS INTO THE AREA...THOUGH REMAIN SUB SCA. WINDS BECOME
LIGHT LATE IN THE DAY AS THE HIGH BUILDS IN.

LONG TERM /WEDNESDAY THROUGH SATURDAY/...
AS OF 300 PM TUESDAY...A WEAK EAST-WEST ORIENTED FRONTAL BOUNDARY
WILL SINK SOUTH INTO OUR NORTHERN COASTAL WATERS SATURDAY BEFORE
DISSIPATING. ANOTHER FRONTAL BOUNDARY WILL MAKE A RUN AT THE
NORTHERN COASTAL AREAS AGAIN SUNDAY...BUT AGAIN SHOULD DISSIPATE.
THIS MAY CAUSE THE WINDS TO HAVE A NORTHERLY COMPONENT FOR A WHILE
ON THOSE DAYS...BUT IN GENERAL...THE SYNOPTIC FLOW WILL CONTINUE
S/SW THROUGH THE PERIOD AT 10 TO 15 KNOTS...WITH OCCASIONAL GUSTS
TO 20 KNOTS...ESPECIALLY OVER THE CENTRAL WATERS. PER THE LATEST
WAVEWATCH 4 AND LOCAL SWAN MODELS...COMBINED SEAS SHOULD RANGE
FROM 2 TO 4 FEET WITH OCCASIONAL 5 FOOTERS OVER THE CENTRAL WATERS
THROUGH THE PERIOD. NO SCA CONDITIONS ARE EXPECTED AT THIS TIME.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...HEAT ADVISORY UNTIL 6 PM EDT THIS EVENING FOR NCZ029-044>047-
     079>081-090>095-098.
MARINE...SMALL CRAFT ADVISORY UNTIL 5 AM EDT WEDNESDAY FOR AMZ152-154-
     156-158.

&&

SYNOPSIS...TL
NEAR TERM...TL
SHORT TERM...TL
LONG TERM...CTC
AVIATION...TL/CTC
MARINE...TL/CTC
Hazardous weather outlook, Jul 24, 2:36 PM EST, 1 hour 17 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
336 PM EDT TUE JUL 24 2012

NCZ029-044>047-079>081-090>094-251945-
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-
336 PM EDT TUE JUL 24 2012

...HEAT ADVISORY IN EFFECT UNTIL 6 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

A CLUSTER OF STRONG TO SEVERE THUNDERSTORMS WILL MOVE ACROSS
EASTERN NORTH CAROLINA LATE THIS AFTERNOON INTO THIS EVENING.
THESE THUNDERSTORMS HAVE THE POTENTIAL TO PRODUCE WIND GUSTS UP TO
80 MPH...LARGE HAIL AND FREQUENT LIGHTNING STRIKES ALONG WITH
HEAVY RAINFALL.

RESIDENTS SHOULD PREPARE FOR SEVERE WEATHER OVER THE NEXT SEVERAL
HOURS AND BE READY TO MOVE TO A PLACE OF SAFETY. STAY TUNED TO
NOAA WEATHER RADIO OR OTHER NEWS MEDIA FOR FURTHER INFORMATION AND
POSSIBLE WARNINGS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THURSDAY AND FRIDAY WILL SEE HIGH HEAT AND HUMIDITY WHICH MAY
PRODUCE HEAT INDEX VALUES OF 105-109 DEGREES PROMPTING HEAT
ADVISORIES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

NCZ095-251945-
CARTERET-
336 PM EDT TUE JUL 24 2012

...HEAT ADVISORY IN EFFECT UNTIL 6 PM EDT THIS EVENING...
...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RIP CURRENT RISK.
   HEAT ADVISORY.

A CLUSTER OF STRONG TO SEVERE THUNDERSTORMS WILL MOVE ACROSS
EASTERN NORTH CAROLINA LATE THIS AFTERNOON INTO THIS EVENING.
THESE THUNDERSTORMS HAVE THE POTENTIAL TO PRODUCE WIND GUSTS UP TO
80 MPH...LARGE HAIL AND FREQUENT LIGHTNING STRIKES ALONG WITH
HEAVY RAINFALL.

RESIDENTS SHOULD PREPARE FOR SEVERE WEATHER OVER THE NEXT SEVERAL
HOURS AND BE READY TO MOVE TO A PLACE OF SAFETY. STAY TUNED TO
NOAA WEATHER RADIO OR OTHER NEWS MEDIA FOR FURTHER INFORMATION AND
POSSIBLE WARNINGS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THURSDAY AND FRIDAY WILL SEE HIGH HEAT AND HUMIDITY WHICH MAY
PRODUCE HEAT INDEX VALUES OF 105-109 DEGREES PROMPTING HEAT
ADVISORIES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

NCZ098-251945-
ONSLOW-
336 PM EDT TUE JUL 24 2012

...HEAT ADVISORY IN EFFECT UNTIL 6 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

A CLUSTER OF STRONG TO SEVERE THUNDERSTORMS WILL MOVE ACROSS
EASTERN NORTH CAROLINA LATE THIS AFTERNOON INTO THIS EVENING.
THESE THUNDERSTORMS HAVE THE POTENTIAL TO PRODUCE WIND GUSTS UP TO
80 MPH...LARGE HAIL AND FREQUENT LIGHTNING STRIKES ALONG WITH
HEAVY RAINFALL.

RESIDENTS SHOULD PREPARE FOR SEVERE WEATHER OVER THE NEXT SEVERAL
HOURS AND BE READY TO MOVE TO A PLACE OF SAFETY. STAY TUNED TO
NOAA WEATHER RADIO OR OTHER NEWS MEDIA FOR FURTHER INFORMATION AND
POSSIBLE WARNINGS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THURSDAY AND FRIDAY WILL SEE HIGH HEAT AND HUMIDITY WHICH MAY
PRODUCE HEAT INDEX VALUES OF 105-109 DEGREES PROMPTING HEAT
ADVISORIES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

NCZ103-104-251945-
OUTER BANKS DARE-OUTER BANKS HYDE-
336 PM EDT TUE JUL 24 2012

...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RIP CURRENT RISK.

A CLUSTER OF STRONG TO SEVERE THUNDERSTORMS WILL MOVE ACROSS
EASTERN NORTH CAROLINA LATE THIS AFTERNOON INTO THIS EVENING.
THESE THUNDERSTORMS HAVE THE POTENTIAL TO PRODUCE WIND GUSTS UP TO
80 MPH...LARGE HAIL AND FREQUENT LIGHTNING STRIKES ALONG WITH
HEAVY RAINFALL.

RESIDENTS SHOULD PREPARE FOR SEVERE WEATHER OVER THE NEXT SEVERAL
HOURS AND BE READY TO MOVE TO A PLACE OF SAFETY. STAY TUNED TO
NOAA WEATHER RADIO OR OTHER NEWS MEDIA FOR FURTHER INFORMATION AND
POSSIBLE WARNINGS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THURSDAY AND FRIDAY WILL SEE HIGH HEAT AND HUMIDITY WHICH MAY
PRODUCE HEAT INDEX VALUES OF 105-109 DEGREES PROMPTING HEAT
ADVISORIES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

In the hours before

Local storm report, Jul 24, 1:36 PM EST, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
236 PM EDT TUE JUL 24 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 AM     TSTM WND DMG     PINETOWN                35.61N  76.91W
07/23/2012                   BEAUFORT           NC   NEWSPAPER

            TREES DOWN WITH TWO CARS DAMAGED FROM A CANOE BECOMING
            AIRBORNE

&&

EVENT NUMBER MHX1200362

PAGANO
Local storm report, Jul 24, 2:03 PM EST, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
303 PM EDT TUE JUL 24 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0839 PM     TSTM WND DMG     5 S SNOW HILL           35.38N  77.67W
07/23/2012                   GREENE             NC   NWS EMPLOYEE

            TREES DOWN ALONG HIGHWAY 258 NORTH

&&

EVENT NUMBER MHX1200363

TL
Special weather statement, Jul 24, 2:11 PM EST, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
311 PM EDT TUE JUL 24 2012

NCZ029-044>047-079>081-090>095-098-103-104-242045-
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW-
OUTER BANKS DARE-OUTER BANKS HYDE-
INCLUDING THE CITIES OF...WILLIAMSTON...ROBERSONVILLE...
GREENVILLE...PLYMOUTH...COLUMBIA...SNOW HILL...HOOKERTON...
WASHINGTON...RIVER ROAD...WALLACE...WARSAW...ROSE HILL...
KENANSVILLE...BEULAVILLE...MAGNOLIA...KINSTON...MAYSVILLE...
POLLOCKSVILLE...TRENTON...NEW BERN...HAVELOCK...VANCEBORO...
ORIENTAL...ALLIANCE...BAYBORO...ARAPAHOE...MINNESOTT BEACH...
VANDEMERE...STONEWALL...MOREHEAD CITY...BEAUFORT...EMERALD ISLE...
NEWPORT...JACKSONVILLE...KILL DEVIL HILLS...KITTY HAWK...
NAGS HEAD...SOUTHERN SHORES
311 PM EDT TUE JUL 24 2012

...STRONG TO SEVERE THUNDERSTORMS TO AFFECT EASTERN NORTH CAROLINA
THIS AFTERNOON AND EVENING...

A CLUSTER OF STRONG TO SEVERE THUNDERSTORMS WILL MOVE ACROSS
EASTERN NORTH CAROLINA LATE THIS AFTERNOON INTO THIS EVENING.
THESE THUNDERSTORMS HAVE THE POTENTIAL TO PRODUCE WIND GUSTS UP TO
80 MPH...LARGE HAIL AND FREQUENT LIGHTNING STRIKES ALONG WITH
HEAVY RAINFALL.

RESIDENTS SHOULD PREPARE FOR SEVERE WEATHER OVER THE NEXT SEVERAL
HOURS AND BE READY TO MOVE TO A PLACE OF SAFETY. STAY TUNED TO
NOAA WEATHER RADIO OR OTHER NEWS MEDIA FOR FURTHER INFORMATION AND
POSSIBLE WARNINGS.

11

The radar

The Raleigh/Durham radar (KRAX), 81 km away, was scanning. The volume nearest the first event began at 20:54 UTC.

Open the radar archive at this moment

Event by event

21 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pitt

When
July 24, 3:53 PM EST
Where
Pitt County, 0.69 mi N of Farmville
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.610, -77.600

Spotter estimated 60 to 70 mph winds near Farmville.

Thunderstorm Wind, Pitt

When
July 24, 3:53 PM EST
Where
Pitt County, 0.69 mi N of Farmville
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
35.610, -77.600

Public reported two 12 to 14 inch diameter trees were blown down near Farmville.

Thunderstorm Wind, Duplin

When
July 24, 4:02 PM EST
Where
Duplin County, 0.57 mi W of Warsaw
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
35.000, -78.090

Public reported trees down in Warsaw.

Thunderstorm Wind, Duplin

When
July 24, 4:05 PM EST
Where
Duplin County, 1.33 mi WNW of Kenansville
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
34.960, -77.970

Public reported trees and powerlines down in Kenansville.

Thunderstorm Wind, Pitt

When
July 24, 4:15 PM EST
Where
Pitt County, 0.89 mi SE of Farmville
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
35.590, -77.590

Public reported pine trees down near Farmville.

Thunderstorm Wind, Lenoir

When
July 24, 4:25 PM EST
Where
Lenoir County, 0.89 mi NW of Kinston
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.280, -77.590

Law enforcement reported several trees down in Kinston.

Thunderstorm Wind, Lenoir

When
July 24, 4:25 PM EST
Where
Lenoir County, 0.89 mi SE of La Grange
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.310, -77.790

Law enforcement reported a tree down in La Grange.

Thunderstorm Wind, Lenoir

When
July 24, 4:28 PM EST
Where
Lenoir County, 1.49 mi NNW of Kinston
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.290, -77.590

Law enforcement reported powerlines down just north of Kinston city limits.

Thunderstorm Wind, Beaufort

When
July 24, 4:29 PM EST
Where
Beaufort County, 0.69 mi S of Washington Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.560, -77.050

Law enforcement reported powerlines down in Washington.

Thunderstorm Wind, Pitt

When
July 24, 4:30 PM EST
Where
Pitt County, 3.13 mi ESE of Black Jack
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
35.480, -77.200

Public reported a tree down on Voice of America Road.

Thunderstorm Wind, Martin

When
July 24, 4:40 PM EST
Where
Martin County, 0.95 mi NNE of Gold Pt
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.882, -77.223

Law enforcement reported four trees down across Highway 903 north of Robersonville.

Thunderstorm Wind, Martin

When
July 24, 4:40 PM EST
Where
Martin County, 2.54 mi S of Jamesville
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.784, -76.908

Law enforcement reported trees and powerlines down on Highway 171.

Thunderstorm Wind, Beaufort

When
July 24, 4:40 PM EST
Where
Beaufort County, 0.75 mi NNE of Old Ford
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.640, -77.065

Law enforcement reported trees down on Highway 17 South near Old Ford.

Thunderstorm Wind, Craven

When
July 24, 4:42 PM EST
Where
Craven County, 1.32 mi WSW of Cove City
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Employee
Coordinates
35.170, -77.350

National Weather Service employee reported trees snapped and blown down on Highway 70 near Cove City.

Thunderstorm Wind, Craven

When
July 24, 4:42 PM EST
Where
Craven County, 1.49 mi SSW of Cove City
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Employee
Coordinates
35.160, -77.340

National Weather Service employee reported a large tree approximately one foot in diameter snapped near Cove City on Highway 70.

Thunderstorm Wind, Craven

When
July 24, 4:42 PM EST
Where
Craven County, 1.78 mi SE of Cove City
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Employee
Coordinates
35.160, -77.310

National Weather Service employee found trees snapped and blown down on Highway 70.

Thunderstorm Wind, Craven

When
July 24, 4:50 PM EST
Where
Craven County, 2.26 mi W of Midway
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
35.120, -77.260

National Weather Service employee estimated 50 to 60 mph winds on Highway 70 near Cove City.

Thunderstorm Wind, Onslow

When
July 24, 4:50 PM EST
Where
Onslow County, 0.69 mi N of Bell Fork
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
34.760, -77.400

Public reported large tree limbs down in Jacksonville.

Thunderstorm Wind, Craven

When
July 24, 4:57 PM EST
Where
Craven County, 1.44 mi S of Caton
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.249, -77.001

Law enforcement reported trees down at the intersection of Aurora Road and Guinea Mill Road.

Thunderstorm Wind, Craven

When
July 24, 5:01 PM EST
Where
Craven County, 0.69 mi S of Bridgeton
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
35.120, -77.020

Media relayed a report of tree down on powerlines in Bridgeton near Highway 70.

Thunderstorm Wind, Dare

When
July 24, 5:43 PM EST
Where
Dare County, 1.12 mi W of Kitty Hawk
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
36.070, -75.720

Local fire department reported a tree down on powerlines in Kitty Hawk.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2012Every state in 2012This day in weather historyWarnings in North Carolina, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 387531, 387532, 387549, 387550, 387535, 387536, 387538, 387537, 387551, 387554, 387539, 387540, 387541, 387544, 387545, 387546, 387542, 387547, 387553, 387552, 387555.